Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 24, NWS Missoula, MT

August 9, 2013Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 9, 2013, 7:01 PM MDT for Missoula County, Ravalli County, Montana. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2013, 7:01 PM MDT (01:01 UTC)
Expired
Aug 9, 2013, 7:45 PM MDT
In force
44 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 35 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:05 PM MDTTSTM WND GST 603 E Florence, MT
Aug 9, 7:05 PM MDTHAIL 0.253 E Florence, MTDIME SIZE HAIL REPORTED
Aug 9, 7:05 PM MDTHAIL 0.753 E Florence, MTRECEIVED 0.46 OF RAIN IN 30 MINUTES.
Aug 9, 7:25 PM MDTTSTM WND GST 603 Nne Lolo, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2684 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS55 KMSO 100101
SVRMSO
MTC063-081-100145-
/O.NEW.KMSO.SV.W.0024.130810T0101Z-130810T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
701 PM MDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...
  SOUTHERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 745 PM MDT.

* AT 652 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR STEVENSVILLE...OR ABOUT 18 MILES
  NORTH OF HAMILTON...AND WAS MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...BELL CROSSING...BONNER...EAST
  MISSOULA...FLORENCE...LOLO...MISSOULA...STEVENSVILLE...TURAH...
  VICTOR AND WEST RIVERSIDE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

&&

LAT...LON 4700 11412 4691 11368 4636 11404 4637 11423
TIME...MOT...LOC 0101Z 190DEG 34KT 4659 11406

$$
3 follow-up statements
695 
WWUS55 KMSO 100117
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
717 PM MDT FRI AUG 9 2013

MTC063-081-100145-
/O.CON.KMSO.SV.W.0024.000000T0000Z-130810T0145Z/
MISSOULA MT-RAVALLI MT-
717 PM MDT FRI AUG 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHERN RAVALLI AND SOUTHERN MISSOULA COUNTIES...

* AT 710 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FLORENCE...
  OR ABOUT 14 MILES SOUTH OF MISSOULA...AND WAS MOVING NORTH AT 40
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS AN
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4655 11412 4700 11412 4691 11368 4651 11394
TIME...MOT...LOC 0117Z 190DEG 34KT 4674 11402

$$
704 
WWUS55 KMSO 100132
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
732 PM MDT FRI AUG 9 2013

MTC063-081-100145-
/O.CON.KMSO.SV.W.0024.000000T0000Z-130810T0145Z/
MISSOULA MT-RAVALLI MT-
732 PM MDT FRI AUG 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHERN RAVALLI AND SOUTHERN MISSOULA COUNTIES...

* AT 724 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MISSOULA...
  AND WAS MOVING NORTH AT 40 MPH.

LAT...LON 4665 11409 4700 11412 4691 11368 4659 11389
TIME...MOT...LOC 0131Z 190DEG 34KT 4687 11399

$$
075 
WWUS55 KMSO 100137
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
737 PM MDT FRI AUG 9 2013

MTC063-081-100148-
/O.EXP.KMSO.SV.W.0024.000000T0000Z-130810T0145Z/
MISSOULA MT-RAVALLI MT-
737 PM MDT FRI AUG 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAVALLI AND SOUTHERN
MISSOULA COUNTIES EXPIRES AT 745 PM MDT...

LAT...LON 4665 11409 4700 11412 4691 11368 4659 11389
TIME...MOT...LOC 0138Z 190DEG 34KT 4693 11397

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:27 PM MDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 9, 2:27 PM MDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
227 PM MDT Fri Aug 9 2013

...Thunderstorms developing this afternoon...

.DISCUSSION...Scattered thunderstorms have begun to develop across
central Idaho and into southwest Montana. Storms will continue
to develop through the remainder of the afternoon and into the
evening before showing a decreasing trend in activity. The primary
concerns with these storms are: 1) Frequent lightning, 2) Strong
downdraft/outflow wind gusts, 3) Small hail (generally less than
1/2 inch in diameter, and 4) brief moderate to heavy rainfall.

Saturday through Sunday...The overall weather pattern will mot be
changing much through the weekend. The ridge of high pressure
will reside over the Northern Rockies. Moisture and instability
will be available for shower and thunderstorm development each day
with activity peaking during the afternoon and evening hours.
Storm coverage will be expanding northward involving northwest
Montana during this time frame.

Southwesterly flow during the beginning of the week will keep
temperatures near normal and chances for afternoon thunderstorms
in the forecast. By the middle of the week model guidance agree
that high pressure will again bring drier air and even warmer
temperatures into the end of next week. This high pressure should
also decrease the chances for thunderstorms Wednesday through
Friday.

&&

.AVIATION...Scattered thunderstorms will be impacting north-
central Idaho and west-central Montana through the remainder of
the afternoon and into the evening hours. The airfields most
impacted will be KSMN and KBTM with gusty winds, lightning, and
potential some small hail. This convective activity will be
decreasing after sunset, however, a few cells may linger well into
the night. Conditions will be more favorable across northwest
Montana where storms will likely be confined to the crest of the
Divide. Mountains will be partly obscured at times in clouds and
precipitation.

&&

.FIRE WEATHER...Thunderstorms have begun to develop across the
Nez Perce, Bitterroot, Beaverhead-Deerlodge National Forests and
will eventually make their way into the Clearwater N.F. shortly.
The Red Flag Warning for these forests remains in effect for
lightning and potential for new fire starts, plus strong
downdraft/outflow wind gusts with these storms until later this
evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 10 PM MDT this evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Missoula/Bitterroot Valleys.

ID...RED FLAG WARNING until 9 PM PDT this evening Lower Hells
     Canyon/Salmon River Region...Northern Clearwater
     Mountains...Orofino/Grangeville Region.

     RED FLAG WARNING until 10 PM MDT this evening Eastern Lemhi
     County...Western Lemhi County.

     RED FLAG WARNING until 5 AM PDT Saturday Southern Clearwater
     Mountains.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 9, 3:29 PM MDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
329 PM MDT FRI AUG 9 2013

IDZ006-009-092215-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
329 PM MDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI AND
SOUTHEASTERN IDAHO COUNTIES UNTIL 415 PM MDT/315 PM PDT/...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF COLSON CREEK IN THE MUSTANG
BURN...OR 23 MILES WEST OF SALMON...MOVING NORTHWEST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLSON CREEK IN THE
MUSTANG BURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4529 11475 4543 11455 4516 11427 4509 11436
TIME...MOT...LOC 2129Z 139DEG 21KT 4518 11441
Special weather statement, Aug 9, 3:59 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
359 PM MDT FRI AUG 9 2013

IDZ009-MTZ006-092230-
WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-
359 PM MDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAVALLI AND NORTHERN
LEMHI COUNTIES UNTIL 430 PM MDT...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF SPRING CREEK IN THE MUSTANG
BURN...OR 18 MILES WEST OF SALMON...MOVING NORTH AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SPRING CREEK IN THE
MUSTANG BURN...INDIAN CREEK IN THE MUSTANG BURN...SADDLE BURN AREA
AND SHOUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4554 11444 4556 11414 4519 11414 4518 11432
TIME...MOT...LOC 2200Z 173DEG 32KT 4532 11425
Special weather statement, Aug 9, 4:33 PM MDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
433 PM MDT FRI AUG 9 2013

IDZ009-010-MTZ005-006-092315-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
433 PM MDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI AND NORTHERN
LEMHI COUNTIES UNTIL 515 PM MDT...

AT 427 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
GIBBONSVILLE...OR 27 MILES NORTH OF SALMON...MOVING NORTHWEST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOST TRAIL PASS AND
SULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4555 11381 4553 11384 4548 11399 4579 11426
      4589 11397 4576 11389 4570 11390 4568 11392
      4563 11388 4560 11379
TIME...MOT...LOC 2233Z 153DEG 19KT 4560 11394
Special weather statement, Aug 9, 5:57 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
557 PM MDT FRI AUG 9 2013

MTZ043-100045-
POTOMAC/SEELEY LAKE REGION-
557 PM MDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MISSOULA COUNTY UNTIL 645
PM MDT...

AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF BONNER...OR 20 MILES EAST OF
MISSOULA...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POTOMAC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4692 11347 4684 11354 4689 11367 4696 11362
TIME...MOT...LOC 2357Z 311DEG 4KT 4690 11357
Special weather statement, Aug 9, 6:32 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
632 PM MDT FRI AUG 9 2013

MTZ005-006-100100-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
632 PM MDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI COUNTY UNTIL 700
PM MDT...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODSIDE...OR NEAR HAMILTON...MOVING NORTH
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VICTOR...STEVENSVILLE
AND BELL CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4651 11430 4654 11399 4617 11401 4617 11420
TIME...MOT...LOC 0032Z 174DEG 23KT 4634 11411
Special weather statement, Aug 9, 6:50 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
650 PM MDT FRI AUG 9 2013

MTZ004>006-043-100130-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
650 PM MDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MISSOULA COUNTY UNTIL
730 PM MDT...

AT 642 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 6 MILES
SOUTH OF EAST MISSOULA...OR 6 MILES SOUTH OF MISSOULA...MOVING NORTH
AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...EAST
MISSOULA...BONNER AND WEST RIVERSIDE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4693 11411 4688 11378 4673 11367 4671 11418
TIME...MOT...LOC 0050Z 180DEG 25KT 4685 11395

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:32 PM MDTSpecial Weather StatementMSORavalli28 min
Aug 9, 6:50 PM MDTSpecial Weather StatementMSOMissoula40 min
Aug 9, 7:26 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Ravalli34 min
Aug 9, 7:55 PM MDTSevere Thunderstorm WarningMSOGranite, Powell50 min
Aug 9, 8:02 PM MDTSpecial Weather StatementMSOMissoula43 min
Aug 9, 8:22 PM MDTAreal Flood AdvisoryMSOGranite53 min
Aug 9, 9:04 PM MDTSpecial Weather StatementMSOLake41 min
Aug 9, 9:11 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake49 min
Aug 9, 9:36 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake, Sanders39 min
Aug 9, 10:28 PM MDTSpecial Weather StatementMSOSanders62 min
Aug 10, 3:27 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Lewis and Clark, Missoula and 3 more18 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.